In some people the drugs can lead to weight gain of 4 to 9 kg in just a few months. Weight gain may also be more spaced out over time. It was estimated that up to 25% of drugs on the market in 2010 had weight gain as a side effect. A few years ago only 10% of drugs could cause weight gain. The consumption of certain medications is particularly problematic for chronic illnesses such as arthritis or diabetes, because they must in principle be taken throughout one’s life.
There are many causes of weight gain after taking certain medications. These can be, for example, metabolic reasons, an increased absorption of sugars by the body, water retention or stimulation of the appetite.
The main drugs that cause weight gain:
These drugs act on neurotransmitters and promote the desire to eat. These include the following molecules in particular: amitriptyline, paroxetine and sertraline.
These drugs indicated especially in cases of schizophrenia also act on neurotransmitters and sometimes give real “cravings”. We can mention the following molecules: haloperidol, clozapine and lithium (also indicated in case of manic depression).
– The contraceptive pill
The contraceptive pill acts on the hormonal system. Pills containing estrogen are more likely to cause weight gain than those based on progesterone (mini-pill) because estrogen promotes water retention and therefore weight gain. In case of weight gain with the traditional pill ask your doctor if it is possible to use a mini-pill or other contraceptive techniques (eg the contraceptive ring).
– Corticosteroids (cortisone).
This class of drugs with a strong anti-inflammatory effect is sometimes very useful against various inflammatory diseases like arthritis (including rheumatoid arthritis) but unfortunately can have various side effects like weight gain. Especially in case of long-term intake (no risk over a few days only). If so, try talking to your doctor about changing treatments, such as using NSAIDs or other classes of drugs.
– Sleeping pills and/or antihistamines
Medications containing diphenhydramine can cause weight gain because this molecule has a sedative effect and lowers your energy consumption (decreased metabolism). As a result, you will burn fewer calories and gain weight.
Mention may be made of insulin, thiazolidinediones and sulphonylureas such as gliclazide. But beware, some antidiabetics like metformin can on the contrary lead to weight loss. Interestingly, for example, a combination therapy of gliclazide and metformin for the treatment of type 2 diabetes does not lead to weight gain.
Especially valproate and carbamazepine.
Some blood pressure medications like beta-blockers can lead to weight gain.
Be careful, never stop a drug without your doctor’s advice, even if you think it could make you gain weight. If this is the case, the doctor may be able to replace it with another, but you should know that in some cases (eg insulin), it is not possible to replace a drug.